DEAR DR. ROACH: I've had pain on the soles of my feet since 1999 due to injury to my sciatic nerve and to diabetes. My regular doctor and physical therapist have offered no solutions. It has kept me awake at night and limping during the day.
A year ago, a nurse friend recommended vitamins B-6 and B-12. To my amazement, within a couple of weeks, most of the pain was gone. Today it is completely gone, although the soles of my feet are still numb. I told my doctor and therapist, and they had no explanation. -- J.H.
ANSWER: I get many, many letters from people complaining of neuropathy, mostly noting that the medications don't work or have too many side effects. But it's important to know that there are dozens of causes for neuropathy (which just means something's wrong with the nerve), and what works for one person may not work for another.
One of my neurology colleagues told me that diabetics are at a higher risk for every kind of neuropathy. I think this is significant in your case, because I suspect there may be several reasons for your neuropathy.
Diabetic neuropathy is seen especially in people whose diabetes is longstanding or has not been well-controlled. It causes numbness (this very important; a diabetic may not recognize an injury to the foot) and later may cause pain. Every diabetic should have regular foot exams and be tested for diabetic neuropathy.
Many kinds of medicines are used to treat this, including medicines that are also used for depression and epilepsy. Some people require several medicines, and even then, the treatment doesn't always work well.
Vitamin B-6 has been studied for diabetic neuropathy and isn't generally effective for most people; however, it is safe in reasonable doses (say, 25 or 50 mg). Vitamin B-12 deficiency can cause severe neurologic conditions. We often treat B-12 deficiency with injection; however, most people can get all they need from oral vitamin B-12 if enough is given (usually 1 mg). A trial of B-6 and B-12 is reasonable for people suffering with neuropathy, and although not many people will have as good a response as you did, it may help, and is very unlikely to harm.
DEAR DR. ROACH: I underwent a TURP surgery at the age of 52 for difficulty urinating. The surgery was successful, but 11 years later, I began to have difficulty urinating at night. Flomax worked, but after four years it started making me dizzy. My urologist performed a cystoscopy and agreed to a repeat TURP. Unfortunately, it was not successful, and I am now taking the generic form of Flomax, tamsulosin. Strangely and thankfully, the generic form does not make me dizzy. Do you have any idea why the second TURP was not successful? -- R.S.
ANSWER: "TURP" stands for "transurethral resection of the prostate." It's performed for symptoms of enlarged prostate. Far fewer of these surgeries are performed now than when you had your first one, largely because medication treatment works very well. However, no operation is perfect, and a TURP occasionally makes symptoms worse.
One of the reasons men sometimes don't get better after having a TURP is the development of scar tissue. It makes sense that a second operation would be more difficult and would not have had as favorable an outcome.
The booklet on the prostate gland discusses both enlargement and cancer. Readers can obtain a copy by writing: Dr. Roach -- No. 1001, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient's printed name and address. Please allow four weeks for delivery.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters or mail questions to P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2013 North America Syndicate Inc.
All Rights Reserved